Woman accidentally given erectile dysfunction cream for dry eyes

We often leave our doctor’s rooms with a script, and head over to the chemist who magically translates the often messy scrawl and issues us with the medication we need.

But what happens when the chemist gets it wrong and cannot actually read what your doctor has written? Or mistakenly dispenses the wrong medication?

For a woman in Glasgow it meant a trip to the emergency room after she suffered from chemical injuries to her eye. The BBC reports that her doctor had prescribed an eye lubricant called VitA-POS that is used to treat severe dry eyes and corneal erosions. However, the chemist misread this and dispensed Vitaros, an erectile dysfunction cream, instead.

After she used the erectile dysfunction cream, she suffered from eye pain, blurred vision, redness and a swollen eyelid. Fortunately the mild chemical injury was treated in hospital with topical antibiotics, steroids and lubricants. The injury cleared up after a few days and she didn’t lose her sight.

Prescribing errors

According to Dr Magdalena Edington, from Glasgow's Tennent Institute of Ophthalmology, "Prescribing errors are common, and medications with similar names and packaging increase risk. However, it is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions."

Dr Edington wants to raise awareness that medications with similar spellings exist, and she encourages prescribers "to ensure that handwritten prescriptions are printed in block capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future".

What you can do

According to the Center for Advancing Health, you as the patient must understand your prescription medication. Before you leave your doctor’s office, make sure you know the following:

  • The name of the medication you've been prescribed
  • Why you need to take it
  • When and how you need to take it
  • How long it will take before you see results from the medication
  • What to do if you notice any problems or side effects

Dr Brent Ridge admits there have been times when he has been less than thorough in his explanations. “On these occasions, my patients called my office afterward, as they should have.”

He says when you pick up your prescription, make sure the label matches what you thought you were getting. “If you notice a discrepancy, tell the pharmacist. If you're familiar with the prescription you're picking up, such as a refill, you might notice changes. The shape and colour of some pills, as well as the engravings that appear on some tablets, can change from one refill to the next, especially if the pills are generic. But if you have any doubts, ask the pharmacist.” 

Image credit: iStock 

Read more on: erectile dysfunction

POLL

%
Thank you for participating

%

Meds-and-you GUIDE